Michigan, 2004Ice Storm in Michigan, December 7, 2004
December 7, 2004 · NWS APX · 1 event in 1 county or zone
1 ice storm, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 7, 12:50 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Dec 7, 12:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1250 PM EST TUE DEC 7 2004
.DISCUSSION...QUICK UPDATE TO ADD ISOLATED THUNDER TO THE SOUTH...
GIVEN RECENT LIGHTNING STRIKES NEAR CADILLAC. THIS IS HAPPENING IN
AREA OF CONVECTIVE-LOOKING CLOUD TOPS ON SATELLITE...AND WITH ETA
SHOWING STEEP LAPSE RATES ABOVE 800MB. THIS WILL BE VERY BRIEF...BY
21Z WE/RE COOLING OFF IN THE LOWER LEVELS...AND INSTABILITY IS GONE.
EARLIER DISCUSSION FOLLOWS...
DEEPENING 993MB SURFACE LOW WAS LIFTING NE INTO FAR SW
LOWER MI LATE THIS MORNING. WIDESPREAD PRECIP WAS OCCURRING NORTH OF
LOW. THIS WAS RAIN IN NORTHERN LOWER MI...AND A MIX OF JUST ABOUT
EVERYTHING IN EASTERN UPPER. HEAVIEST PRECIP WITH THIS EVENT IS JUST
GETTING UNDERWAY IN THE SW...AND WILL GRADUALLY SPREAD NE AS THE
COMMA HEAD OF THE SYSTEM LIFTS ACROSS LOWER MI. PRECIP TYPE AND
AMOUNTS ARE OF COURSE THE MAIN CHALLENGES FOR THIS AFTERNOON AND
EVENING.
SURFACE WILL CONTINUE NE TOWARD SOUTHERN LAKE HURON THIS AFTERNOON.
DYNAMIC FORCING FOR PRECIP IS MAINLY ISENTROPIC LIFT (295K)
EARLY...WITH 700-500MB DEFORMATION BECOMING A KEY PLAYER LATE THIS
AFTERNOON INTO THE EVENING AS 500MB WAVE/COMMA HEAD MOVES THRU. WILL
OBVIOUSLY CONTINUE WITH CATEGORICAL POPS.
06Z/12Z ETA/RUC RUNS ARE WARMER...AND STAY WARMER LONGER...THAN THE
00Z RUNS. THIS IS IN LINE WITH CURRENT OBS...WITH SOO ONTARIO
REPORTING FZRA AND SLEET...AND SEVERAL REPORTS OF FZRA IN CHIPPEWA
COUNTY. ETA/RUC SOUNDINGS THUR 21Z SUPPORT SNOW MIXING IN ONLY IN NW
CHIP...WHERE 900MB TEMPS ONLY REACH +1C. ACROSS THE REST OF EASTERN
UPPER...OBS/SOUNDINGS SUPPORT THE WARM NOSE ALOFT FILRY ESTABLISHING
ITSELF...WITH 900MB TEMPS OF +2C OR HIGHER AND A 75MB DEEP MELTING
LAYER. AND WITH TEMPS ONLY IN THE UPPER 20S (AND IN THE TEENS
UPSTREAM IN ONTARIO)...THAT MEANS MAINLY FZRA. QPF FORECASTS ARE IN
EXCESS OF A QUARTER INCH EAST OF I-75...AND THUS WILL UP HEADLINE TO
WINTER STORM WARNING FOR CHIP. MORE RAIN AND LESS PRECIP TO THE
SW...SO MACKINAC CAN STAY AS AN ADIVSORY...THOUGH FAR NE PARTS OF
MACKINAC WILL PROBABLY SEE AROUND A QUARTER INCH OF FZRA.
WILL ALSO BACK OFF A BIT ON CHANGEOVER TO SNOW IN NORTHERN LOWER MI
THIS AFTERNOON. MODEL SOUNDINGS INDICATE THAT WON/T HAPPEN UNTIL
AROUND DUSK.
ZOLTOWSKI
&&
.PREV DISCUSSION ISSUED 334 AM TUE DEC 7...
LINGERING DEFORMATION PRECIP WILL PULL EAST OF THE AREA TOWARD
MIDNIGHT...AS COLDER AIR ADVECTS SOUTH REMAINING PRECIP SHOULD
GRADUALLY MIX WITH OR CHANGE TO SNOW DURING THE EVENING. WOULD NOT
ANTICIPATE MUCH ADDITIONAL SNOW ACCUMULATION AFTER 00Z... PROBABLY
AROUND AN INCH OR SO NORTH OF M-72. DEEP LAYER SUBSIDENCE DEVELOPS
IN SYSTEMS WAKE...SO MUCH OF THE PRECIP SHOULD COME TO AN END
AROUND MIDNIGHT. OVERNIGHT...850MB TEMPERATURES FALL TO AROUND
-6/-7C BY MORNING. INVERSION HEIGHTS CLIMB TO 850-875MB BUT STILL
BELOW THE -10C ISOTHERM. SO ANY LAKE EFFECT THAT DEVELOPS SHOULD BE
LIGHT AND SHALLOW...AND FOR NOW WILL ONLY CONFINE THIS TO AREAS
AROUND WHITEFISH BAY THOUGH COULD SEE SOME FLURRIES OVER NORTHERN
LOWER OVERNIGHT. MARINE...STRENGTHENING SURFACE LOW WILL GET WINDS
CRANKING AGAIN FROM THE EAST/NORTHEAST TO START DAY...EVENTUALLY
COMING AROUND TO NORTHWEST BY EVENING. WILL NEED AT LEAST SMALL
CRAFT ADVISORIES ON THE LAKE MICHIGAN SIDE...AND GALE WARNINGS ON
THE LAKE HURON SIDE AND THROUGH THE STRAITS. WINDS WILL GRADUALLY
DIMINISH DURING THE OVERNIGHT.
WEDNESDAY...WILL LINGER A FEW LIGHT SNOW SHOWERS/FLURRIES AROUND
WHITEFISH BAY AND PARTS OF NORTHWEST LOWER DURING THE MORNING...
OTHERWISE LOOKS LIKE A FAIRLY NICE DAY WITH SOME MORNING CLOUD COVER
GIVING WAY TO SOME SUN BY AFTERNOON. NEXT SHORT WAVE IN THE SERIES
WILL BE SLIDING THROUGH THE AREA WEDNESDAY NIGHT. BEST SHOT AT
PRECIP ATTM LOOKS TO BE NORTH OF M-72 WHERE DEEPER MOISTURE FORECAST
TO OCCUR (MID LEVELS REMAIN DRIER FARTHER SOUTH). MARINE...OTHER
THAN PERHAPS EARLY IN THE DAY ON THE LAKE HURON SIDE WHERE THERE MAY
BE SOME LINGERING SMALL CRAFT CONDITIONS...NOT EXPECTING HEADLINE
CRITERIA WINDS AS NORTH-SOUTH ORIENTED SURFACE RIDGE SLIDES ACROSS
THE FORECAST AREA THURSDAY AFTERNOON. WINDS WILL SHIFT FROM
NORTHWEST AROUND TO THE SOUTH/SOUTHWEST DURING THE AFTERNOON.
THURSDAY AND EXTENDED PERIODS...DID PULL POPS FROM THURSDAY WITH
SHORT WAVE TROUGH EAST OF THE AREA BY THURSDAY MORNING. WILL KEEP
AN EYE ON FRIDAYS SYSTEM...FORECAST THICKNESSES SUGGEST A MIXED BAG
OF PRECIP POSSIBLE ACROSS NORTHERN LOWER...WITH MAINLY SNOW ACROSS
EASTERN UPPER. WONT MAKE ANY CHANGES TO FRIDAY AT THIS POINT WITH
GUIDANCE IN A STATE OF FLUX REGARDING SYSTEM EVOLUTION.
&&
.APX...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING...
THROUGH MIDNIGHT...MIZ008.
WINTER WEATHER ADVISORY...THROUGH MIDNIGHT...MIZ015.
GALE WARNING...THROUGH MIDNIGHT...LHZ345>349.
&&
JPBHazardous weather outlook, Dec 7, 12:43 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1243 PM EST TUE DEC 7 2004
MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-081100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
1243 PM EST TUE DEC 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FREEZING RAIN IS WILL OCCUR THIS AFTERNOON IN MUCH OF EASTERN UPPER
MICHIGAN. PRECIPITATION WILL TURN TO SNOW EARLY THIS EVENING. SEE
ONGOING WATCHES...WARNINGS...AND ADVISORIES FOR FURTHER DETAILS.
GALE FORCE WINDS ARE EXPECTED IN THE LAKE HURON NEARSHORE WATERS
TODAY THROUGH TONIGHT.
ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON NEAR AND SOUTH OF
M-72. THESE WILL NOT BE SEVERE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS THE POTENTIAL FOR ACCUMULATING SNOW ACROSS PRIMARILY
EASTERN UPPER MICHIGAN FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER...PLEASE FORWARD SNOW AND ICE REPORTS TO THE NATIONAL
WEATHER SERVICE.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)
JPB/JZ
Ice Storm, Chippewa
- When
- December 7, 3:00 PM EST to 8:00 PM EST
- Where
- Chippewa forecast zone
- Reported by
- TRAINED SPOTTER
A low pressure system moved across southern Lower Michigan during the daylight hours of the 7th. Precipitation fell as mainly rain across northern Lower Michigan; however, freezing rain occurred in parts of eastern Upper Michigan. De Tour Village picked up about half an inch of ice accumulation, while Pickford and Kinross each received around a quarter inch of ice. Further north, Sault Ste Marie had a mix of sleet and light freezing rain through the event, with only small accumulations of ice.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, December 7, 20041 injured · $1.7 million · F2 · 65 events
- Flood in Tennessee, December 7, 20041 death · 1 event
- Tornadoes and Damaging Wind in Mississippi, December 7, 2004$125,000 · F2 · 3 events
- Tornado in Alabama, December 7, 2004$30,000 · F2 · 1 event
- High Wind in Ohio, December 7, 2004$380,000 · 57 kt wind · 20 events
- Damaging Winds in Louisiana, December 7, 2004$214,000 · 75 kt wind · 10 events
- High Wind in New York, December 7 to 8, 2004$235,000 · 54 kt wind · 8 events
- Strong Wind in Ohio, December 7, 2004$95,000 · 8 events
- High Wind in Pennsylvania, December 7, 2004$55,000 · 50 kt wind · 3 events
- Damaging Wind in Louisiana, December 7, 2004$50,000 · 50 kt wind · 1 event
- Tornado in Indiana, December 7, 2004$15,000 · F0 · 1 event
- High Wind in Oregon, December 7 to 8, 200493 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429448.